Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Relative isometric embeddings of Riemannian manifolds

Authors: Mohammad Ghomi and Robert E. Greene
Journal: Trans. Amer. Math. Soc. 363 (2011), 63-73
MSC (2010): Primary 53C42, 53A07
Published electronically: August 16, 2010
MathSciNet review: 2719671
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the existence of $ C^1$ isometric embeddings, and $ C^\infty$ approximate isometric embeddings, of Riemannian manifolds into Euclidean space with prescribed values in a neighborhood of a point.

References [Enhancements On Off] (What's this?)

  • 1. S. Alexander, M. Ghomi, and J. Wong.
    Topology of Riemannian submanifolds with prescribed boundary, Duke Math. J., 152 (2010), 533-565.
  • 2. B. Andrews.
    Notes on the isometric embedding problem and the Nash-Moser implicit function theorem.
    In Surveys in analysis and operator theory (Canberra, 2001), volume 40 of Proc. Centre Math. Appl. Austral. Nat. Univ., pages 157-208. Austral. Nat. Univ., Canberra, 2002. MR 1953483 (2004c:53075)
  • 3. Y. Eliashberg and N. Mishachev.
    Introduction to the $ h$-principle, volume 48 of Graduate Studies in Mathematics.
    American Mathematical Society, Providence, RI, 2002. MR 1909245 (2003g:53164)
  • 4. M. Ghomi.
    The problem of optimal smoothing for convex functions.
    Proc. Amer. Math. Soc., 130(8):2255-2259 (electronic), 2002. MR 1896406 (2004d:26013)
  • 5. R. E. Greene.
    Isometric embeddings of Riemannian and pseudo-Riemannian manifolds.
    Memoirs of the American Mathematical Society, No. 97. American Mathematical Society, Providence, R.I., 1970. MR 0262980 (41:7585)
  • 6. M. Gromov.
    Partial differential relations.
    Springer-Verlag, Berlin, 1986. MR 864505 (90a:58201)
  • 7. M. Günther.
    Isometric embeddings of Riemannian manifolds.
    In Proceedings of the International Congress of Mathematicians, Vols. I, II (Kyoto, 1990), pages 1137-1143, Math. Soc. Japan, Tokyo, 1991. MR 1159298 (93b:53049)
  • 8. M. Günther.
    On the perturbation problem associated to isometric embeddings of Riemannian manifolds.
    Ann. Global Anal. Geom., 7(1):69-77, 1989. MR 1029846 (91a:58023)
  • 9. Q. Han and J.-X. Hong.
    Isometric embedding of Riemannian manifolds in Euclidean spaces, volume 130 of Mathematical Surveys and Monographs.
    American Mathematical Society, Providence, RI, 2006. MR 2261749 (2008e:53055)
  • 10. N. J. Hicks.
    Notes on differential geometry.
    Van Nostrand Mathematical Studies, No. 3. D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto-London, 1965. MR 0179691 (31:3936)
  • 11. H. Jacobowitz.
    Extending isometric embeddings.
    J. Differential Geometry, 9:291-307, 1974. MR 0377773 (51:13942)
  • 12. E. Kreyszig.
    Differential geometry.
    Dover Publications Inc., New York, 1991.
    Reprint of the 1963 edition. MR 1118149 (92d:53001)
  • 13. N. H. Kuiper.
    On $ C\sp 1$-isometric imbeddings. I, II.
    Nederl. Akad. Wetensch. Proc. Ser. A. 58 = Indag. Math., 17:545-556, 683-689, 1955. MR 0075640 (17:782c)
  • 14. J. Nash.
    $ C\sp 1$ isometric imbeddings.
    Ann. of Math. (2), 60:383-396, 1954. MR 0065993 (16:515e)
  • 15. J. Nash.
    The imbedding problem for Riemannian manifolds.
    Ann. of Math. (2), 63:20-63, 1956. MR 0075639 (17:782b)
  • 16. B. O'Neill.
    Elementary differential geometry.
    Elsevier/Academic Press, Amsterdam, second edition, 2006. MR 2351345 (2008k:53001)
  • 17. A. V. Pogorelov.
    Extrinsic geometry of convex surfaces.
    American Mathematical Society, Providence, R.I., 1973.
    Translations of Mathematical Monographs, Vol. 35. MR 0346714 (49:11439)
  • 18. I. K. Sabitov.
    Local theory of bendings of surfaces.
    In Geometry, III, volume 48 of Encyclopaedia Math. Sci., pages 179-256. Springer, Berlin, 1992. MR 1306736
  • 19. M. Spivak.
    A comprehensive introduction to differential geometry. Vol. V.
    Publish or Perish Inc., Wilmington, Del., second edition, 1979. MR 0532834 (82g:53003e)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53C42, 53A07

Retrieve articles in all journals with MSC (2010): 53C42, 53A07

Additional Information

Mohammad Ghomi
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332

Robert E. Greene
Affiliation: Department of Mathematics, University of California, Los Angeles, Los Angeles, California 90095

Keywords: Relative isometric embedding, Riemannian manifold, short map
Received by editor(s): April 28, 2008
Published electronically: August 16, 2010
Additional Notes: The first-named author was supported by NSF Grant DMS-0336455 and CAREER award DMS-0332333.
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society